Alert archive / Oregon / High Surf Advisories in 2017
High Surf Advisory 9, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Oct 18, 2017, 5:06 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 19, 2017, 3:00 PM PDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2017, 5:06 AM PDT (12:06 UTC)
- In effect from
- Oct 19, 2017, 3:00 PM PDT
- Expired
- Oct 20, 2017, 9:25 PM PDT
- In force
- 30 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WHUS46 KMFR 181206 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 506 AM PDT WED OCT 18 2017 ORZ021-022-190015- /O.NEW.KMFR.SU.Y.0009.171020T0000Z-171021T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 506 AM PDT WED OCT 18 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 11 PM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 5 PM THURSDAY TO 11 PM PDT FRIDAY. * WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD WILL RESULT IN BREAKERS 23 TO 26 FEET. * TIMING...THURSDAY EVENING THROUGH FRIDAY EVENING. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST AND ALWAYS KEEP AN EYE TO THE SEA. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SK
6 follow-up statements
201 WHUS46 KMFR 182333 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 433 PM PDT WED OCT 18 2017 ORZ021-022-191400- /O.CON.KMFR.SU.Y.0009.171020T0000Z-171021T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 433 PM PDT WED OCT 18 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 PM THURSDAY TO 11 PM PDT FRIDAY... * WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD WILL RESULT IN BREAKERS 23 TO 26 FEET. * TIMING...THURSDAY EVENING THROUGH FRIDAY EVENING. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST AND ALWAYS KEEP AN EYE TO THE SEA. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
723 WHUS46 KMFR 191118 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 418 AM PDT THU OCT 19 2017 ORZ021-022-200000- /O.CON.KMFR.SU.Y.0009.171020T0000Z-171021T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 418 AM PDT THU OCT 19 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT FRIDAY... * WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD WILL RESULT IN BREAKERS 23 TO 26 FEET. * TIMING...LATE THIS AFTERNOON THROUGH FRIDAY EVENING. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST AND ALWAYS KEEP AN EYE TO THE SEA. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
964 WHUS46 KMFR 192001 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 101 PM PDT THU OCT 19 2017 ORZ021-022-201100- /O.EXT.KMFR.SU.Y.0009.171019T2200Z-171021T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 101 PM PDT THU OCT 19 2017 ...HIGH SURF ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT FRIDAY... * WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD WILL RESULT IN BREAKERS 23 TO 26 FEET. * TIMING...LATE THIS AFTERNOON THROUGH FRIDAY EVENING. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST AND ALWAYS KEEP AN EYE TO THE SEA. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ CC
660 WHUS46 KMFR 201231 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 531 AM PDT FRI OCT 20 2017 ORZ021-022-202045- /O.CON.KMFR.SU.Y.0009.000000T0000Z-171021T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 531 AM PDT FRI OCT 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WAVES AND SURF...WEST SWELL OF 20 FEET WITH 17 SECOND PERIOD WILL RESULT IN BREAKERS 23 TO 26 FEET. * TIMING...THROUGH THIS EVENING. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST AND ALWAYS KEEP AN EYE TO THE SEA. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
524 WHUS46 KMFR 202035 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 135 PM PDT FRI OCT 20 2017 ORZ021-022-210445- /O.CON.KMFR.SU.Y.0009.000000T0000Z-171021T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 135 PM PDT FRI OCT 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WAVES AND SURF...WEST SWELL OF 18 FEET WITH 16 SECOND PERIOD WILL RESULT IN BREAKERS 21 TO 25 FEET. * TIMING...THROUGH THIS EVENING. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS, JETTIES, AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG THE COAST AND ALWAYS KEEP AN EYE TO THE SEA. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
564 WHUS46 KMFR 210425 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 925 PM PDT FRI OCT 20 2017 ORZ021-022-210530- /O.CAN.KMFR.SU.Y.0009.000000T0000Z-171021T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 925 PM PDT FRI OCT 20 2017 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH SURF ADVISORY. SWELL HEIGHTS AND BREAKERS HAVE SUBSIDED BELOW ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Oct 18, 4:11 AM PDT, 55 minutes earlier.
Area forecast discussion, Oct 18, 4:11 AM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
411 AM PDT Wed Oct 18 2017
.DISCUSSION...Timing for impacts will be Wednesday night through
Friday...
*Impacts: Ponding on roadways, debris flows near burn scars near
the coast and western Siskiyou County.
*Slippery, snow-covered roads over the higher passes in the
Cascades near Crater Lake and Diamond Lake. Light snow on highway
140 near Lake of the Woods.
*Travel may become difficult for high profile vehicles due to
strong southerly winds along the coastal headlands, Shasta
Valley, and east of the Cascades.
*Isolated trees may fall near burn scars due to high winds.
Wednesday will be the last relatively dry day across southern
Oregon and northern California with temperatures slightly above
normal before the first strong front of the season arrives across
the Pacific Northwest Wednesday night.
This frontal system is expected to be stronger than what is
typical for this time of year, and model guidance has come into
better agreement regarding the details of this system. The biggest
concerns will be the strong winds and moderate to heavy rain
across the area.
Precipitation totals will be significant, especially at the
coast. Rain rates will be less than a quarter of an inch an hour,
but some coastal areas could see 1.5 inches in 6 hours and some
inland areas will get 1 inch in 6 hours. Rivers are still low and
soils are dry from the summer, but a few impacts could still be
felt, particularly for coastal rivers. This will be mainly in the
form of debris flows and flash flooding for the Chetco Bar
and Eclipse Complex burn scar areas. Have issued a Flash Flood
Watch for those two areas (details at FFAMFR). This does NOT
include any nearby cities.
Additionally, there have been some recent issues with rock falls
along highway 138 between mile post 45 and and 53 in Douglas
County associated with the Umpqua North Wildfire Complex. Rain
rates in that area will be about fourth tenths of an inch in 6
hours, which is well below our traditional guidance for issuing
any flash flood products. That being said, the aforementioned
issues could create travel concerns. Thus, will allow the day
shift to coordinate with ODOT to see if a flash flood watch would
be beneficial there.
This will be one of the first wind events in our forecast area
for the season. The strongest winds will occur at the coast
Wednesday night into Thursday with Shasta Valley and East Side
winds ramping up Thursday into Friday morning. This could create
some travel difficulties, especially for high profile vehicles.
There may be some treefalls due to the winds, particularly near
recent burn scars. The evening shift has issued a high wind watch,
and wind advisory (NPWMFR) for areas east of the Cascades.
Snow levels will start off above 8000 feet on Thursday and will
drop to 4000 to 4500 feet by Friday evening as the precipitation
comes to an end. Some of the higher passes could see some moderate
snow, particularly near Crater Lake and Diamond Lake; but lower
passes like highway 140 near Lake of the Woods will only see light
snow. Siskiyou Summit may see a few flurries on Friday, but it is
more likely that the precipitation will end before it changes
over to snow. Confidence is not high enough quite yet for snow
amounts, so will allow the day shift to determine if any winter
products are needed.
The long wave upper trough will move onshore Friday, and short
waves will continue to move through the trough. This will support
widespread shower activity into Friday. The offshore upper level
ridge will amplify as it approaches the coast, and this will cause
the front to lift back north as a strong and quite wet warm front
Saturday, followed by a weaker trailing cold front Saturday night
into Sunday.
The offshore ridge will be quite strong by this time just off the
coast. Low level flow will turn easterly Sunday night into Monday,
so the area will dry out quickly at that time. Easterly flow will
weaken Monday into Tuesday, but it will remain dry with no
incoming systems initially. A weak front may bring some
precipitation to the north coast and Umpqua Basin Wednesday.
-Schaaf
&&
.AVIATION...MVFR conditions are expected offshore and along the
Coos County Coast, including at KOTH for the remainder of this
morning. KOTH could even see periods of IFR, but expect those
periods to be limited in nature. Elsewhere, VFR is expected for
most of the day before the front arrives from west to east
bringing reduced visibilities and ceilings due to rain. Once the
rain arrives, terrain obscurations will be expected. -Schaaf
&&
.MARINE...Updated 300 AM PDT Wednesday 18 October 2017...South
winds will increase today across the waters ahead of a strong cold
front. Confidence has increased to high for gales from Cape
Blanco northward tonight with warning level seas most other
places.
Long period and large northwest swells (around 20 feet at 17
seconds) build into the waters late Thursday into Friday behind the
front, creating dangerous surf and bar conditions. The tail end of
the cold front is expected to move back northward as a warm front,
and winds are expected to increase again Friday night and Saturday
with guidance showing Gale Force Winds again. SK/FB
&&
.HYDROLOGY...Updated 400 PM PDT Tuesday 17 October 2017... There
will be some hydrologic concerns with the Wednesday night into
Friday system. Currently, soils are dry and rivers are low, but
there will be enough rain to create possible debris flows near
recent burn scars. The river levels will not be an issue itself,
but the debris may obstruct river flows at times, creating
elevated river levels upstream of the block at first, then
downstream of the block if and when it breaks free. If you come
across a flooded road, find an alternate route. Remember to turn
around, don't drown.
Debris floating down the river combined with high surf may create
dangerous bar conditions near the Port of Brookings. -Schaaf
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 11 AM to 11 PM PDT Thursday for ORZ029>031.
High Wind Watch from Thursday morning through Thursday evening
for ORZ030-031.
Flash Flood Watch from Thursday morning through Thursday evening
for ORZ022-024.
High Surf Advisory from 5 PM Thursday to 11 PM PDT Friday for
ORZ021-022.
CA...Wind Advisory from 11 AM to 11 PM PDT Thursday for CAZ084-085.
High Wind Watch from Thursday morning through Thursday evening
for CAZ085.
Flash Flood Watch from Thursday morning through Thursday evening
for CAZ080.
Wind Advisory from 8 AM to 8 PM PDT Thursday for CAZ081.
Pacific Coastal Waters...Small Craft Advisory from 5 PM this afternoon to 11 AM PDT
Thursday for PZZ356-376.
Hazardous Seas Warning from 11 PM this evening to 11 PM PDT
Friday for PZZ356-376.
Small Craft Advisory from 11 AM this morning to 11 PM PDT this
evening for PZZ350.
Gale Warning from 11 PM this evening to 11 AM PDT Thursday for
PZZ350-370.
Hazardous Seas Warning from 5 PM this afternoon to 11 PM PDT
Friday for PZZ350-370.
Small Craft Advisory from 11 AM this morning to 11 AM PDT
Thursday for PZZ370.
BMS/BMS/NSKThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 10:36 PM PDT | High Wind Watch | MFR | Klamath, Lake | 18 hr |
| Oct 17, 10:36 PM PDT | Wind Advisory | MFR | Klamath, Lake | 48 hr |
| Oct 18, 2:51 AM PDT | Gale Warning | MFR | 35 hr | |
| Oct 18, 3:04 AM PDT | Flash Flood Watch | MFR | Curry, Josephine | 44 hr |
| Oct 18, 2:59 PM PDT | Small Craft Advisory | MFR | 11 hr | |
| Oct 18, 4:20 PM PDT | High Wind Warning | MFR | Klamath, Lake | 31 hr |
Nearby
High Surf Advisories in Oregon, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.